Alert archive / Wyoming / Flash Flood Warnings in 2023

Flash Flood Warning 27, NWS Cheyenne, WY

July 8, 2023Goshen County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 8, 2023, 6:37 PM MDT for Goshen County, Niobrara County, Wyoming. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 6:37 PM MDT (00:37 UTC)
Expired
Jul 8, 2023, 8:14 PM MDT
In force
97 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Goshen County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 181 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WGUS55 KCYS 090037
FFWCYS
WYC015-027-090330-
/O.NEW.KCYS.FF.W.0027.230709T0037Z-230709T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
637 PM MDT Sat Jul 8 2023

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southeastern Niobrara County in east central Wyoming...
  Northern Goshen County in southeastern Wyoming...

* Until 930 PM MDT.

* At 636 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen from a thunderstorm earlier this afternoon. Flash 
  flooding is expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Lusk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4278 10412 4271 10415 4271 10420 4261 10420
      4261 10449 4284 10458 4284 10433

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Trudel
1 follow-up statement
815 
WGUS75 KCYS 090214
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
814 PM MDT Sat Jul 8 2023

WYC015-027-090224-
/O.CAN.KCYS.FF.W.0027.000000T0000Z-230709T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niobrara WY-Goshen WY-
814 PM MDT Sat Jul 8 2023

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN NIOBRARA AND NORTHERN
GOSHEN COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4278 10412 4271 10415 4271 10420 4261 10420
      4261 10449 4284 10458 4284 10433

$$

Trudel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:29 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 8, 5:29 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
529 PM MDT Sat Jul 8 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 200 PM MDT Sat Jul 8 2023

Severe convection ongoing this afternoon. Concerns deal primarily
with the severe convection today...followed by warmer/drier
weather Sunday into next week.

Currently...Convection developing along a line from
Scottsbluff...northwest to Lusk this afternoon. Thinking maybe
this is along an old outflow boundary line from this mornings
convection. This area is also where skies cleared out early and
SBCAPES are up near 2000J/KG.

As the afternoon draws on...expecting low clouds to clear across
southeast Wyoming with instability increasing to 2000 to 2500J/KG.
0-6km shear is definitely there with 40-45kts and mid level lapse
rates 7-9C/KM. Looking like latest HRRR simulated radar is
handling these storms pretty good. Storms moving from northwest to
southeast and stay discrete across southeast Wyoming. So all
modes of severe weather can be expected. Current 0-3km helicity
across the southern Panhandle currently around 250 m2/s2...so this
area would be the best area for tornado development. HRRR
simulated radar shows storms continuing through 03Z this evening
before decreasing in coverage and intensity.

Much warmer and drier Sunday as upper high moves over the CWA.
ECMWF/NAM showing a few storms down here across Laramie County
and the south Laramie Range. Looking at afternoon highs climbing
into the upper 70s and low 80s area wide.

.LONG TERM...(Monday through next Saturday)
Issued at 403 AM MDT Sat Jul 8 2023

Heading into the work week conditions will largely dry out and heat
up as the overall synoptic pattern changes. An upper-level ridge
sitting over the Rockies on Monday will usher in drier air from the
west as well as warmer 700 mb temperatures. This ridge stays in
place for most of the week, however, it will start to flatten out
and turn into more zonal flow midweek, leading to breezy conditions
across much of the CWA. During this time, temperatures will be on
the warm side with highs in the 80s and 90s. Tuesday will likely
be the warmest day of the week with temperatures in the upper 80s to
mid 90s, which is about 5 degrees above average. Precipitation
chances Monday through Wednesday look minimal, however, an isolated
thunderstorm or two during the afternoon hours cannot be ruled out
as disturbances move through the flow aloft.

The forecast becomes trickier towards the end of the week as both
the GFS and ECMWF suggest a cold front dropping down from the north
Thursday afternoon. High temperatures on Thursday will likely be
cooler than the first half of the week, however, temperatures will
depend on timing and strength of the front; details which are still
uncertain at this time. Storms will be possible with this front
since lift and jet energy will be present, but the better moisture
looks to remain north of the CWA. Friday will see the return of
cooler temperatures behind the front. Temperatures will likely be
below average with high in the 70s to low 80s. Flow aloft also makes
the shift back to northwesterlies, leading to more favorable
conditions for storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 521 PM MDT Sat Jul 8 2023

Wyoming TAFS...A passing weather disturbance and a moist
atmosphere will help produce a chance of thunderstorms at Cheyenne
through 02Z with gusts to 35 knots, visibilities near 4 miles and
ceilings near 4000 feet AGL, along with thunderstorms in the
vicinity at Rawlins and Laramie. Ceilings will lower to 1500 feet
AGL with areas of fog and visibilities near 2 miles at Cheyenne
from 08Z to 15Z. Otherwise, ceilings will be broken at 3500 feet
AGL in Cheyenne until 08Z. Clear skies will prevail at all
terminals after 15Z Sunday.

Nebraska TAFS...A moist atmosphere and a passing weather
disturbance will produce a chance of thunderstorms at Scottsbluff
and Sidney until 02Z with wind gusts to 35 knots, visibility to 3
miles and ceilings from 2500 to 3500 feet AGL. Thunderstorms will
be in the vicinity of Alliance until 03Z. Scattered clouds around
10000 feet AGL will prevail at Chadron and Alliance after 03Z. At
Scottsbluff and Sidney, expect broken clouds at 5000 feet AGL
until 10Z, then areas of fog with visibilities from 2 to 4 miles
and ceilings from 1500 to 2500 feet AGL until 14Z, then scattered
clouds at 5000 feet AGL.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sat Jul 8 2023

Active afternoon with showers and storms ongoing east of the
Laramie Range. Look for storms to continue through mid evening
before decreasing in coverage and intensity. Much drier Sunday
into Monday as a high pressure center currently located over
eastern Utah and western Colorado moves into the area. Very dry
for Carbon and Albany Counties Sunday through Tuesday next week
with increasing fire weather threats. Breezy to windy conditions
Monday through Wednesday across Carbon and Albany Counties with
gusts 30-40 mph and afternoon humidity well below 15 percent.
Given fuels are not ready...this may keep fire weather concerns
at bay.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...RUBIN
FIRE WEATHER...GCC

In the hours before

Special weather statement, Jul 8, 5:30 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
530 PM MDT Sat Jul 8 2023

WYZ118-119-090015-
Central Laramie County WY-East Laramie County WY-
530 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southeastern Laramie
County through 615 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 15 miles northeast of Cheyenne, moving southeast at 25
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burns, Hillsdale and Carpenter.

This includes Interstate 80 in Wyoming between mile markers 378 and
395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4127 10465 4137 10447 4127 10407 4100 10429
      4100 10434
TIME...MOT...LOC 2330Z 299DEG 27KT 4124 10453

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Dewey
Local storm report, Jul 8, 5:42 PM MDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
542 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Gst     7 W Lodgepole           41.15N 102.77W
07/08/2023  M60 MPH          Cheyenne           NE   Mesonet

            UPR site SUNOL1. Gust 63 mph at 355PM.

&&

GCC
Special weather statement, Jul 8, 5:46 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
546 PM MDT Sat Jul 8 2023

WYZ102-090030-
Niobrara County WY-
546 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern
Niobrara County through 630 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lance Creek, or 25 miles northwest of Lusk, moving south at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.

&&

LAT...LON 4317 10487 4321 10458 4287 10431 4278 10476
TIME...MOT...LOC 2345Z 338DEG 29KT 4308 10470

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, Jul 8, 5:50 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
550 PM MDT Sat Jul 8 2023

WYZ118-119-090015-
Central Laramie County WY-East Laramie County WY-
550 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of south central
Laramie County through 615 PM MDT...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hillsdale, or 17 miles east of Cheyenne, moving
southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 369 and
377.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4123 10475 4127 10465 4100 10434 4101 10458
TIME...MOT...LOC 2350Z 307DEG 23KT 4111 10446

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Dewey
Local storm report, Jul 8, 6:15 PM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
615 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             Bill                    43.21N 105.26W
07/08/2023  M1.75 inch       Converse           WY   Public

&&
Special weather statement, Jul 8, 6:29 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
629 PM MDT Sat Jul 8 2023

WYZ106-107-117-118-090100-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
629 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northwestern Laramie
and south central Platte Counties through 700 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Chugwater, or 24 miles south of Wheatland, moving
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Laramie and south central Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 41 and
50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4174 10519 4178 10504 4164 10468 4148 10512
TIME...MOT...LOC 0029Z 317DEG 21KT 4170 10505

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dewey

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:00 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte30 min
Jul 8, 6:07 PM MDTSevere Thunderstorm WarningCYSNiobrara38 min
Jul 8, 6:20 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Jul 8, 6:24 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSConverse, Niobrara51 min
Jul 8, 6:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Jul 8, 6:35 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSNiobrara25 min
Jul 8, 6:41 PM MDTSevere Thunderstorm WarningCYSLaramie, Platte34 min
Jul 8, 6:58 PM MDTSpecial Weather StatementCYSLaramie32 min
Jul 8, 7:13 PM MDTSevere Thunderstorm WarningCYSConverse, Platte47 min
Jul 8, 7:14 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
Jul 8, 7:36 PM MDTSpecial Weather StatementCYSLaramie24 min
Jul 8, 7:44 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
Jul 8, 7:52 PM MDTSpecial Weather StatementCYSAlbany23 min
Jul 8, 7:57 PM MDTSpecial Weather StatementCYSPlatte33 min
Jul 8, 8:14 PM MDTSpecial Weather StatementCYSLaramie31 min
Jul 8, 8:33 PM MDTSpecial Weather StatementCYSAlbany42 min

Nearby

Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.